Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Morristown, TN

May 24, 2017Russell County, Washington County, City of Bristol, Virginia; Carter County, Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 1:39 PM EDT for Russell County, Washington County, City of Bristol, Virginia; Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 1:39 PM EDT (17:39 UTC)
Expired
May 24, 2017, 2:45 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 144 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:51 PM EDTTSTM WND DMGBristol Va, VANUMEROUS TREES AND POWER LINES DOWN ACROSS THE CITY OF BRISTOL, VA. SOME STRUCTURAL DAMAGE TO ROOFS OF A FEW BUILDINGS.
May 24, 1:53 PM EDTTSTM WND DMGBristol Va, VATREES DOWN AT WASHINGTON-LEE ELEMENTARY SCHOOL. TREES AND POWER LINES DOWN ON LEE HIGHWAY NEAR VALLEY DRIVE.
May 24, 2:10 PM EDTTSTM WND DMGAbingdon, VAOVER A DOZEN TREES DOWN ACROSS THE CITY OF ABINGDON INCLUDING A LARGE TREE DOWN ON A HOUSE ON SUMMERWOOD DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS54 KMRX 241739
SVRMRX
TNC019-091-163-VAC167-191-520-241845-
/O.NEW.KMRX.SV.W.0082.170524T1739Z-170524T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
139 PM EDT WED MAY 24 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Sullivan County in eastern Tennessee...
  Northeastern Carter County in eastern Tennessee...
  Johnson County in eastern Tennessee...
  Russell County in southwestern Virginia...
  The City of Bristol in southwestern Virginia...
  Washington County in southwestern Virginia...

* Until 245 PM EDT

* At 139 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles north of Surgoinsville to 10 miles west of
  Gray to 8 miles west of Jonesborough to 11 miles southeast of
  Tusculum, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bristol Tn, Bristol Va, Abingdon, Lebanon, Mountain City, Cleveland
  Va, Walnut Hill, Glade Spring, Honaker, St. Paul, Damascus, Laurel
  Bloomery, Emory-Meadow View, Rosedale, Shady Valley, Dye, South
  Holston Dam, Collingwood, Hansonville and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for southwestern
Virginia.

LAT...LON 3659 8168 3653 8171 3647 8170 3634 8213
      3659 8232 3660 8230 3688 8239 3691 8230
      3697 8233 3700 8229 3699 8226 3704 8217
      3705 8204 3707 8202 3712 8201 3714 8190
      3696 8178 3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1739Z 222DEG 39KT 3657 8284 3637 8266 3631 8263 3607
8260

HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
478 
WWUS54 KMRX 241813
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
213 PM EDT WED MAY 24 2017

TNC019-091-VAC520-241823-
/O.CAN.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Carter TN-Johnson TN-City of Bristol VA-
213 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARTER...AND
JOHNSON COUNTIES AND THE CITY OF BRISTOL IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3661 8164 3660 8187 3657 8193 3655 8193
      3649 8200 3673 8214 3704 8217 3705 8204
      3707 8202 3712 8201 3714 8190 3696 8178
      3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1813Z 224DEG 50KT 3694 8209 3679 8195 3673 8192 3657
8190

$$

TNC163-VAC167-191-241845-
/O.CON.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Sullivan TN-Russell VA-Washington VA-
213 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN SULLIVAN...EASTERN RUSSELL AND WASHINGTON
COUNTIES...

At 213 PM EDT, severe thunderstorms were located along a line
extending from near Lebanon to near Abingdon to 8 miles northwest of
Mountain City, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Glade Spring, Honaker, Damascus,
Emory-Meadow View, Rosedale, Lindell, Dye, Holston, Hansonville,
Hilander Park, Harr and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 8164 3660 8187 3657 8193 3655 8193
      3649 8200 3673 8214 3704 8217 3705 8204
      3707 8202 3712 8201 3714 8190 3696 8178
      3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1813Z 224DEG 50KT 3694 8209 3679 8195 3673 8192 3657
8190

HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
672 
WWUS54 KMRX 241821
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
221 PM EDT WED MAY 24 2017

TNC163-241831-
/O.CAN.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Sullivan TN-
221 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3661 8164 3662 8192 3659 8194 3659 8206
      3677 8202 3704 8209 3705 8204 3707 8202
      3712 8201 3713 8193 3714 8190 3696 8178
      3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1821Z 222DEG 39KT 3699 8203 3684 8189 3678 8186 3662
8184

$$

VAC167-191-241845-
/O.CON.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Russell VA-Washington VA-
221 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN RUSSELL AND WASHINGTON COUNTIES...

At 221 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Lebanon to 7 miles west of Saltville
to 7 miles southwest of Quarry to 9 miles southeast of Abingdon,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Abingdon, Lebanon, Glade Spring, Honaker, Damascus, Lindell, Dye,
Emory-Meadow View, Rosedale and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 8164 3662 8192 3659 8194 3659 8206
      3677 8202 3704 8209 3705 8204 3707 8202
      3712 8201 3713 8193 3714 8190 3696 8178
      3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1821Z 222DEG 39KT 3699 8203 3684 8189 3678 8186 3662
8184

HAIL...<.75IN
WIND...60MPH
 
$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:23 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 24, 11:23 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1123 AM EDT Wed May 24 2017

.DISCUSSION...
An active day across the region as a surface cold front tracks
toward the region from the west. Areas of showers and
thunderstorms will continue to move across the region along and
ahead of this boundary. The first wave of energy will continue to
track across East Tennessee into Southwest Virginia over the next
2-3 hours. A few strong to severe storms are possible with this
wave -- especially for areas along the NC/GA border where a
Tornado Watch is in effect and with some of the stronger line
segments.

The second wave will move across the region from midday
through the rush hour/late afternoon time period. Should we begin
to see some clearing/breaks develop back toward the west, another
round of strong, more organized storms are possible. This is due
to a strengthening 30-40 kt LLJ, which will create a more
favorable shear profile for organized line segments and perhaps a
few supercells. The big question as mentioned is instability and
how storms this morning will impact the environment late this
afternoon. Earlier runs of the NAM and HRRR supported some
stronger storms in the afternoon. Latest trends are weaker given
some lower progged instability values behind this initial wave.
However, as mentioned, the favorable shear profile will make it
necessary  for watching everything closely as all three modes of
severe weather are possible: damaging winds, hail, and isolated
tornadoes. Main threat will last until 5 PM EDT until this
activity generally shifts east of the mountains as the front
sweeps in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  55  75  56 /  90  50  30   0
Knoxville McGhee Tyson Airport, TN  73  54  70  54 /  90  40  50  10
Oak Ridge, TN                       72  54  71  55 /  90  40  40  10
Tri Cities Airport, TN              73  53  64  52 /  90  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, May 24, 3:47 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Possible Today, especially areas along and
east of interstate 75...
...Main concern Today will be isolated tornadoes, hail up to
quarter size, damaging winds and localized heavy rainfall...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become unstable.

If the airmass is allowed to become unstable to produce severe
thunderstorms, the main concern will be isolated tornadoes, hail
up to quarter size, damaging winds and localized heavy rainfall.

The greatest threat of severe storms will be along and east of
interstate 75, and between Noon and 5 pm ET. Please stay tuned to
the latest forecast from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Severe Thunderstorms are Possible both Saturday and
Sunday Afternoon and Early Evening...

A moist and very unstable airmass will be across the area this
weekend. Scattered showers and thunderstorms are possible each
day. Some of these storms may be severe with damaging winds, hail
and locally heavy rainfall possible with the stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today, and again this weekend.

In the hours before

Local storm report, May 24, 12:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     3 SE SEVIERVILLE        35.86N 83.54W
05/24/2017                   SEVIER             TN   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE MIDDLE CREEK AREA.

&&
Local storm report, May 24, 12:17 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     S GATLINBURG            35.72N 83.49W
05/24/2017                   SEVIER             TN   PARK/FOREST SRVC

            SEVERAL TREES DOWN IN THE GREAT SMOKY MOUNTAINS NATIONAL
            PARK. TREES REPORTED DOWN IN THE TREEMONT...LAUREL
            CREEK...AND THE LITTLE RIVER BETWEEN ELKMONT AND LAUREL
            FALLS. TREES ALSO DOWN ALONG THE GATLINBURG BYPASS.

&&
Local storm report, May 24, 12:36 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
05/24/2017                   COCKE              TN   911 CALL CENTER

            TREES DOWN IN COSBY AND ALONG INTERSTATE 40 AT EXIT 440.

&&
Local storm report, May 24, 12:37 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     3 SE NEWPORT            35.93N 83.15W
05/24/2017                   COCKE              TN   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE EDWINA AREA.

&&
Local storm report, May 24, 12:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     CANEY BRANCH            36.05N 82.99W
05/24/2017                   GREENE             TN   911 CALL CENTER

            FEW TREES DOWN ALONG THE WESTERN EDGE OF THE COUNTY.

&&
Local storm report, May 24, 1:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     7 SW NEWPORT            35.89N 83.28W
05/24/2017                   COCKE              TN   EMERGENCY MNGR

            SEVERAL TREES AS WELL AS POWER LINES DOWN ON A HOUSE IN
            THE BOGARD COMMUNITY.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:01 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton59 min
May 23, 8:19 PM EDTSpecial Weather StatementMRXMonroe41 min
May 23, 8:29 PM EDTSpecial Weather StatementMRXSequatchie46 min
May 23, 9:19 PM EDTSpecial Weather StatementMRXMeigs, Rhea41 min
May 23, 9:58 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Roane47 min
May 23, 10:15 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane3 hr
May 23, 10:20 PM EDTSpecial Weather StatementMRXBlount25 min
May 23, 10:49 PM EDTSpecial Weather StatementMRXSevier26 min
May 23, 10:50 PM EDTSpecial Weather StatementMRXBlount25 min
May 23, 10:59 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Roane3 hr
May 23, 11:14 PM EDTSpecial Weather StatementMRXSevier46 min
May 23, 11:16 PM EDTSpecial Weather StatementMRXBlount, Sevier44 min
May 24, 7:08 AM EDTSpecial Weather StatementMRXMarion52 min
May 24, 7:29 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie31 min
May 24, 8:03 AM EDTSpecial Weather StatementMRXHamilton, Sequatchie42 min
May 24, 10:01 AM EDTSevere Thunderstorm WarningMRXBradley, Polk30 min
May 24, 10:15 AM EDTSpecial Weather StatementMRXBlount, Knox, Loudon45 min
May 24, 10:33 AM EDTSpecial Weather StatementMRXPolk42 min
May 24, 10:55 AM EDTSpecial Weather StatementMRXMonroe50 min
May 24, 11:00 AM EDTSpecial Weather StatementMRXBlount, Knox, Sevier60 min
May 24, 11:17 AM EDTSpecial Weather StatementMRXBlount43 min
May 24, 11:32 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier46 min
May 24, 12:06 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson43 min
May 24, 12:33 PM EDTSevere Thunderstorm WarningMRXGreene57 min
May 24, 5:45 PM EDTSpecial Weather StatementMRXGrainger, Hamblen45 min
May 24, 7:15 PM EDTSpecial Weather StatementMRXHawkins45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.